Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 91, NWS Phoenix, AZ

August 10, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 5:00 PM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 5:00 PM MST (00:00 UTC)
Expired
Aug 10, 2022, 8:47 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 135 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2967 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WGUS55 KPSR 110000
FFWPSR
AZC013-110400-
/O.NEW.KPSR.FF.W.0091.220811T0000Z-220811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
500 PM MST Wed Aug 10 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 900 PM MST.

* At 500 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts up to 0.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Maricopa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3371 11311 3375 11310 3372 11305 3357 11296
      3349 11296 3348 11301 3354 11313 3364 11319
      3367 11311

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DH
1 follow-up statement
614 
WGUS75 KPSR 110347
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
847 PM MST Wed Aug 10 2022

AZC013-110357-
/O.CAN.KPSR.FF.W.0091.000000T0000Z-220811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
847 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR MARICOPA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3371 11311 3375 11310 3372 11305 3357 11296
      3349 11296 3348 11301 3354 11313 3364 11319
      3367 11311

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 44 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
416 PM MST Wed Aug 10 2022

.UPDATE...0Z Aviation Discussion...

&&

.SYNOPSIS...
Chances for showers and thunderstorms will remain somewhat elevated
the next several days with a slightly higher potential over the
weekend. Occasionally heavy rainfall, localized flash flooding,
gusty winds, and localized blowing dust will be possible around any
storms that form. Temperatures will remain near to slightly
below normal through early next week.

&&

.DISCUSSION...
A strong H5 598dm, high amplitude anti-cyclone center has migrated
to the CO/WY border early this afternoon allowing deep, moist
southeast flow to prevail across the SW Conus. Within this flow
pattern, larger easterly waves along with any number of MCV's
continue to stream through the region providing pockets of ascent
supporting periodic showers and storms. While the expanse and
magnitude of the downstream high pressure system will modulate
somewhat through the weekend, the overall synoptic pattern and
location of the anti-cyclone center will change very little. This
will essentially result in little day-to-day change with the deep
ESE flow entrenched and continued MCV's and other perturbations
shearing off the mid-level front drifting across the forecast area
in a high moisture environment with modest instability - i.e.
occasional shower and thunderstorm chances will be revisited daily.

In the near term, visible satellite imagery depicts a more
pronounced MCV spinning into the northern Gulf of California while
other more subtle cyclonic features drift through central AZ. While
these circulations may provide some focused lift, the larger forcing
mechanism was a large easterly wave propagating through central
Chihuahua. Vorticity extended northward from this latter feature
should focus convective development across SE AZ this afternoon
while localized divergence associated with the former MCV's could
invigorate storms through western Arizona and SE California.
Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs
1.75-2.00 inches) will aid in rainfall efficiency (rates well in
excess of 2 in/hr) such that any more robust storm will carry a
localized flash flood threat. Additionally, HREF output indicates
the potential for more dense clusters of storms in SE AZ which could
thrust an outflow boundary towards Pinal County. However, weaker
lapse rates and lower DCape (less than 1000 J/kg) may limit the
overall wind threat into more isolated wet microbursts as the more
likely threat versus wide ranging, strong outflow boundaries.

With the pattern changing very little through the weekend and early
next week, forecasts remain nearly status quo with close to
climatological POPs across the forecast area. This typical mid-
August pattern will support daily thunderstorm activity over higher
terrain with activity tending to struggle for survival into lower
elevations with limited lapse rates, decent instability, and notable
CinH. However, undoubtedly there will be one or two days with more
favorable thermodynamic structure and shortwave support to allow
more expansive thunderstorm coverage. Should any PV anomaly be drawn
north from Mexico on the western periphery of the high pressure
system coincident with full daytime insolation, enhanced convective
potential would result. Attempting to identify any particular
feature in the flow pattern this far in advance is rather futile at
this point; but regardless, there is the potential for convection to
be a bit more active and focused perhaps as early as Friday and
continuing through early next week.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the early evening with vrb or light west
breezes aob 10 kts.

Thereafter, will be monitoring the potential for thunderstorm
activity and associated outflows, mostly predominating from the east-
southeast, affecting the area terminals between 04-06z. Evident on
TPHX is another outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro over the next
couple hours. At this time, there is a 50% probability of winds
exceeding 30 kts with any surging outflows. Overall confidence in
thunderstorm development near a terminal this evening is rather
low.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
evening thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly SSE winds aob 10 kts will prevail through the
period. VCTS are nearby through early evening with briefly
stronger gusts possible.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost daily.
Winds for the most part will remain light, with the exception of
thunderstorm outflows generating stronger gusts. The fire danger
threat is expected to remain low for the foreseeable future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Iniguez
AVIATION...Heil/Hardin
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 10, 4:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Wed Aug 10 2022

AZZ531-102345-
Kofa AZ-
402 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern La Paz
County through 445 PM MST...

At 402 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Yuma Proving Ground, or 18 miles north of Martinez
Lake. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern La Paz
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 11457 3333 11445 3326 11430 3315 11453
TIME...MOT...LOC 2302Z 329DEG 4KT 3324 11445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:04 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
404 PM MST Wed Aug 10 2022

AZZ532-535-536-102345-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
404 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Yuma County
through 445 PM MST...

At 404 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or near Fortuna Foothills, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fortuna Foothills, Wellton and Ligurta.

This includes AZ Interstate 8 between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 11445 3276 11427 3260 11410 3246 11437
TIME...MOT...LOC 2304Z 306DEG 6KT 3264 11431

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Wed Aug 10 2022

AZZ533-102345-
Central La Paz AZ-
406 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern La Paz
County through 445 PM MST...

At 406 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bouse, or 29 miles southeast of Parker. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern La Paz
County.

This includes AZ Route 72 between mile markers 30 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 11405 3396 11394 3388 11373 3373 11388
TIME...MOT...LOC 2306Z 287DEG 3KT 3384 11390

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Aug 10, 4:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST Wed Aug 10 2022

AZZ537-538-540-110015-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
440 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 515 PM MST...

At 440 PM MST, Doppler radar was tracking a strong thunderstorm over
White Tank Mountain Park, or 12 miles south of Wittmann. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise and White Tank Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 11267 3369 11253 3359 11247 3355 11263
TIME...MOT...LOC 2340Z 351DEG 3KT 3360 11258

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:41 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST Wed Aug 10 2022

AZZ538-110015-
Tonopah Desert AZ-
441 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 515 PM MST...

At 441 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tonopah, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, frequent
         lightning, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Maricopa County.

This includes AZ Interstate 10 between mile markers 82 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 11319 3371 11302 3356 11291 3351 11300
      3351 11315
TIME...MOT...LOC 2341Z 313DEG 5KT 3358 11305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 4:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Wed Aug 10 2022

AZZ531-536-110015-
Gila River Valley AZ-Kofa AZ-
444 PM MST Wed Aug 10 2022

...A cluster of strong thunderstorms will impact portions of
northeastern Yuma County through 515 PM MST...

At 443 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northwest of Paloma, or 47 miles east of
Martinez Lake. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, frequent
         lightning, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mohawk.

This includes AZ Interstate 8 between mile markers 53 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 11345 3276 11361 3271 11378 3322 11372
      3315 11359 3314 11343
TIME...MOT...LOC 2343Z 172DEG 4KT 3308 11366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:01 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa20 min
Aug 10, 5:08 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 5:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 10, 5:16 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 10, 5:17 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa13 min
Aug 10, 5:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 10, 5:27 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:32 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 10, 5:39 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 5:43 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:50 PM MSTSpecial Weather StatementPSRYuma25 min
Aug 10, 5:51 PM MSTFlash Flood Warning Considerable damage threatPSRGila2 hr
Aug 10, 5:56 PM MSTSevere Thunderstorm WarningPSRYuma34 min
Aug 10, 5:57 PM MSTSpecial Weather StatementPSR33 min
Aug 10, 6:01 PM MSTSpecial Weather StatementPSRYuma29 min
Aug 10, 6:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Aug 10, 6:04 PM MSTDust Storm AdvisoryPSRYuma56 min
Aug 10, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Aug 10, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 6:23 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Aug 10, 6:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 6:29 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 6:37 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:40 PM MSTAreal Flood AdvisoryPSRMaricopa50 min
Aug 10, 6:42 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Aug 10, 6:47 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 6:53 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 6:54 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:56 PM MSTSevere Thunderstorm WarningPSRYuma49 min
Aug 10, 7:08 PM MSTDust Storm AdvisoryPSRYuma67 min
Aug 10, 7:10 PM MSTAreal Flood AdvisoryPSRYuma8 min
Aug 10, 7:14 PM MSTSpecial Weather StatementPSR46 min
Aug 10, 7:18 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 10, 7:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 7:44 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 8:17 PM MSTDust Storm AdvisoryPSRPinal58 min
Aug 10, 9:43 PM MSTSpecial Weather StatementPSR47 min
Aug 11, 2:53 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa29 min
Aug 11, 3:01 PM MSTSevere Thunderstorm WarningPSRGila, Pinal44 min
Aug 11, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 11, 3:44 PM MSTSevere Thunderstorm WarningPSRGila, Pinal22 min
Aug 11, 4:21 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal4 hr
Aug 11, 4:50 PM MSTSevere Thunderstorm WarningPSRPinal40 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.